Alert archive / Missouri / Flash Flood Warnings in 2016
Flash Flood Warning 26, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 3, 2016, 2:12 AM CDT for Jackson County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2016, 2:12 AM CDT (07:12 UTC)
- Expired
- Jul 3, 2016, 8:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 16 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 7:00 AM CDT | HEAVY RAIN 4.25 | 3 Ssw Raytown, MO | CO-OP OBSERVER STATION NO.2 /RATM7/. |
| Jul 3, 7:00 AM CDT | HEAVY RAIN 4.36 | 3 Ssw Raytown, MO | CO-OP OBSERVER STATION NO.2 /RATM7/. |
| Jul 3, 7:00 AM CDT | HEAVY RAIN 4.71 | 2 Se Independence, MO | CO-OP OBSERVER STATION INDEPENDENCE /IPDM7/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 7.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
143
WGUS53 KEAX 030712
FFWEAX
MOC095-031315-
/O.NEW.KEAX.FF.W.0026.160703T0712Z-160703T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 AM CDT SUN JUL 3 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 815 AM CDT SUNDAY
* AT 211 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES 1 TO 3 INCHES
HAS FALLEN THROUGH PARTS OF JACKSON COUNTY. ANOTHER 1 TO 2 INCHES
IS POSSIBLE TONIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KANSAS CITY...INDEPENDENCE...LEE'S SUMMIT...BLUE SPRINGS...
RAYTOWN...GRANDVIEW...GRAIN VALLEY...GREENWOOD...LAKE LOTAWANA...
LONE JACK...LAKE TAPAWINGO...UNITY VILLAGE AND TARSNEY LAKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3885 9461 3911 9460 3913 9455 3895 9411
3888 9411 3888 9412 3883 9412
$$
CDB1 follow-up statement
580
WGUS73 KEAX 031045
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CDT SUN JUL 3 2016
MOC095-031054-
/O.CAN.KEAX.FF.W.0026.000000T0000Z-160703T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON MO-
545 AM CDT SUN JUL 3 2016
...THE FLASH FLOOD WARNING FOR JACKSON COUNTY IS CANCELLED...
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING.
LAT...LON 3885 9461 3911 9460 3913 9455 3895 9411
3888 9411 3888 9412 3883 9412
$$
CDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 12:09 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 3, 12:09 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1209 AM CDT SUN JUL 3 2016
.Discussion...
Issued at 338 PM CDT SAT JUL 2 2016
Widespread light to moderate rain continues through the afternoon
and evening hours as strong isentropic lift ahead of the incoming
mid level trough. Seeing as though precipitation has been ongoing
all day the boundary layer across the area is fairly stable as
surface temperatures remain in the 60s and lower 70s. Just to the
south of the deeper cloud cover, namely across southern Kansas and
Missouri the sun has allowed for ample warming into the middle to
upper 80s. Instability on the order of 1500+ J/kg has built in over
that area, which should allow for thunderstorm development later
this afternoon and this evening. The area with the best convergence
at the surface appears to be in central and southern/southeastern
Kansas, and this area is most likely to be the breeding ground for
these afternoon/evening thunderstorms. Expect this activity to roll
east or slightly southeast with time, which would mean some
thunderstorm action perhaps for the southern half of the forecast
area. With the boundary being reinforced by ongoing rain, it's
unlikely that the axis of instability will work very far north. This
focus for low level ascent remaining so far south with a good low
level jet around 30 to 40 kts transporting plenty of moisture north
and over the cooler air should help keep widespread rain with some
embedded thunderstorms going through the overnight hours. This
isentropic component to the system will be supplemented by the mid
level wave, which will ultimately drop east/southeast through the
area bringing with it ample mid level support for ascent. Given the
rich moisture in the atmosphere along with supreme lift the concerns
for a corridor of heavy rain along and on either side of the I-70
corridor remains rather high through the rest of the night.
Supplementing in the extreme rainfall amounts through the overnight
hours will be the mid and upper level flow will run almost perfectly
parallel to the east-west low level boundary. This will create
training storms through the night. With roughly 1 to 3+ inches
already having fallen across the area the soils are now likely
saturated and any additional rain will likely cause widespread
river/stream flooding and perhaps a few areas of flash flooding
where the heavier rains exist. Expect the period of the heaviest
rain to occur generally between sunset tonight and sunrise on Monday
morning, more specifically during the overnight hours.
As the trough slowly makes its way out of the area subsidence in its
way will take control along with drier conditions associated with a
continental originated surface ridge noses into the area behind a
cold front. Expect rain to gradually come to an end from west to
east through the day on Monday, leaving mostly dry conditions for
Independence Day festivities. Expect a few areas in central Missouri
to hold onto rain and showers through perhaps the afternoon hours,
but the evening should be amply dry for firework displays to go off
with little problem. Warm conditions then move in for the middle
part of the week with temperatures expected to be in the 90s. Given
how much rain is falling over the next few days the humidity could
get oppressive, and with the temperatures in the lower to middle
90s heat index values could reach well above 100 degrees. the next
chance for rain will likely come Tuesday night and Wednesday with a
progressive trough moving through the area.
&&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1210 AM CDT SUN JUL 3 2016
IFR cigs/vis in moderate shra with embd ts will affect the terminals
thru 15Z before rain tapers off to lgt shra. Drizzle will then be
possible tomorrow afternoon as IFR cigs/MVFR vis persists. Winds out
the east around 10kts will back to the NE during the day tomorrow
while remaining btn 5-10kts.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through late tonight for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through late tonight for MOZ001>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Leighton
Aviation...73Hazardous weather outlook, Jul 2, 5:01 AM CDT, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 501 AM CDT SAT JUL 2 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 501 AM CDT SAT JUL 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD HEAVY RAIN IS EXPECTED TODAY AND TONIGHT. FLASH FLOODING AND RIVER FLOODING IS POSSIBLE. ISOLATED STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY WITH FLASH FLOODING...RIVER FLOODING AND STRONG STORMS ALL CONTINUING TO BE POSSIBLE AS WELL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:20 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 60 hr |
| Jul 2, 8:34 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 59 hr |
| Jul 2, 9:28 PM CDT | River Flood Warning | EAX | Cooper, Howard | 4 days |
| Jul 2, 9:35 PM CDT | Areal Flood Advisory | EAX | Jackson, Lafayette | 4 hr |
| Jul 2, 9:44 PM CDT | River Flood Warning | EAX | Howard | 34 hr |
| Jul 2, 9:53 PM CDT | River Flood Warning | EAX | Cooper | 3 days |
| Jul 2, 10:05 PM CDT | River Flood Warning | EAX | Carroll | 48 hr |
| Jul 2, 10:13 PM CDT | River Flood Warning | EAX | Bates | 24 hr |
| Jul 2, 11:32 PM CDT | Areal Flood Advisory | EAX | Platte | 4 hr |
| Jul 3, 12:03 AM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Jul 3, 12:37 AM CDT | Flash Flood Warning | EAX | Lafayette, Pettis, Saline | 6 hr |
| Jul 3, 12:48 AM CDT | River Flood Warning | EAX | Clay, Ray | 38 hr |
| Jul 3, 1:18 AM CDT | Flash Flood Warning | EAX | Cooper, Howard | 6 hr |
| Jul 3, 1:26 AM CDT | Flash Flood Warning | EAX | Clay, Jackson, Lafayette, Ray | 6 hr |
| Jul 3, 2:08 AM CDT | Flash Flood Warning | EAX | Cooper, Johnson, Lafayette, Pettis | 6 hr |
| Jul 3, 2:58 AM CDT | River Flood Warning | EAX | Clay, Platte | 30 hr |
| Jul 3, 3:11 AM CDT | River Flood Warning | EAX | Jackson | 35 hr |
| Jul 3, 5:42 AM CDT | Areal Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 12 hr |
| Jul 3, 5:58 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more | 12 hr |
| Jul 3, 9:30 AM CDT | River Flood Warning | EAX | Cooper | 47 hr |
| Jul 3, 3:36 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 36 hr |
| Jul 3, 5:41 PM CDT | Areal Flood Warning | EAX | Cooper, Howard, Johnson, Lafayette, Pettis, Saline | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.